Radiation therapy, a vital cancer therapy, can cause acute and chronic skin reactions which are often very painful. Peak impact is often 2 weeks into treatment, with reactions continuing for several more weeks.
- Confluent moist oedema or pitting oedema in the radiated site
- Ulceration and necrosis
- Signs of systemic infection, particularly if the patient is neutropenic or on chemotherapy
Key clinical features to assess in the community
- How long after treatment has the skin reaction occured?
- Is the skin reaction at the treatment site or an exit rash (when the radiotherapy beam causes a reaction in the area opposite to where it goes in)
- Is there erythema, scabs or blisters?
- Is there desquamation (shedding) of the skin and if so is this dry and flaky, or moist and peeling?
An initial approach to treatment
- Erythema often appears within 2 weeks of starting treatment
- The skin should be moisturized with non-perfumed cream e.g. Diprobase, Doublebase, Aveeno or Epaderm
- Exposure to extreme temperatures and sunlight should be avoided
- Hydrocortisone 1% cream used sparingly will help itching
- Flamigel RT can be prescribed to further protect skin
Dry desquamation (dry, flaky skin):
- This usually occurs 2-3 weeks after starting treatment.
- The skin should be moisturized with non-perfumed cream as above
- Flamigel RT can help - but not to be used on broken skin
Moist desquamation (blistering, weeping skin):
- This is a more severe reaction that can occur several weeks into treatment
- Flamazine 1% covered with a non-adherent foam dressing e.g. Tegaderm
- Topical antibiotics or other medications may be prescribed along with pain relief
Flaminal Hydro and Flaminal Forte - form a semi-permanent seal on complex wounds - ask for advice before prescribing
The radiation therapy team may consider reducing the dose or taking a treatment break if any of the above reactions occur
Radiation recall (an acute reaction that occurs in previously irradiated skin):
This can occur weeks or months after treatment has ended, and is triggered by certain medications or other factors. The skin should be assessed by the radiation therapy team, and treatment options may include topical or systemic steroids.
- Radiotherapy induced skin reactions can be very painful, similar to burns. NSAIDs or opioid medication may be needed
- If wounds look infected, send a swab for culture
- Moisturising creams are more soothing if kept in the fridge
- For perineal soreness and pain on urinating after radiotherapy to the perinuem, a combination of vaseline mixed with lidocaine gel can help
- Do share this link with patients Radiotherapy skin reactions: Information for patients and carers